Should I consider acute acalculous cholecystitis in my elderly ambulatory patient admitted with right upper quadrant pain?

Short answer: Yes! Although we usually associate acute acalculous cholecystitis (AAC) with critically ill patients (eg, with sepsis, trauma, shock, major burns) in ICUs, AAC is not as rare as we might think in ambulatory patients. In fact, a 7 year study of AAC involving multiple centers reported that AAC among outpatients was increasing in prevalence and accounted for 77% of all cases (1)!

 
Although the pathophysiology of ACC is not fully understood, bile stasis and ischemia of the gallbladder either due to microvascular or macrovascular pathology have been implicated as potential causes (2). One study found that 72% of outpatients who developed ACC had atherosclerotic disease associated with hypertension, coronary, peripheral or cerebral vascular disease, diabetes or congestive heart failure (1). Interestingly, in contrast to calculous cholecystitis, “multiple arterial occlusions” have been observed on pathological examination of the gallbladder in at least some patients with ACC and accordingly a name change to “acute ischemic cholecystitis” has been proposed (3).

 
AAC can also complicate acute mesenteric ischemia and may herald critical ischemia and mesenteric infarction (3). The fact that cystic artery is a terminal branch artery probably doesn’t help and leaves the gallbladder more vulnerable to ischemia when arterial blood flow is compromised irrespective of the cause (4).

 
Of course, besides vascular ischemia there are numerous other causes of ACC, including infectious (eg, viral hepatitis, cytomegalovirus, Epstein-Barr virus, Salmonella, brucellosis, malaria, Rickettsia and enteroviruses), as well as many non-infectious causes such as vasculitides and, more recently, check-point inhibitor toxicity (1,5-8).

 
Bonus Pearl: Did you know that in contrast to cholecystitis associated with gallstones (where females and 4th and 5th decade age groups predominate), ACC in ambulatory patients is generally more common among males and older age groups (mean age 65 y) (1)?

 

If you liked this post, download the app and sign up under MENU to catch future pearls straight into your inbox, all for free! 

 

References
1. Savoca PE, Longo WE, Zucker KA, et al. The increasing prevalence of acalculous cholecystitis in outpatients: Result of a 7-year study. Ann Surg 1990;211: 433-37. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC1358029/pdf/annsurg00170-0061.pdf
2. Huffman JL, Schenker S. Acute acalculous cholecystitis: A review. Clin Gastroenterol Hepatol 2010;8:15-22. https://www.cghjournal.org/article/S1542-3565(09)00880-5/pdf
3. Hakala T, Nuutinene PJO, Ruokonen ET, et al. Microangiopathy in acute acalculous cholecystitis Br J Surg 1997;84:1249-52. https://bjssjournals.onlinelibrary.wiley.com/doi/abs/10.1046/j.1365-2168.1997.02775.x?sid=nlm%3Apubmed
4. Melo R, Pedro LM, Silvestre L, et al. Acute acalculous cholecystitis as a rare manifestation of chronic mesenteric ischemia. A case report. Int J Surg Case Rep 2016;25:207-11. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4941110/
5. Aguilera-Alonso D, Median EVL, Del Rosal T, et al. Acalculous cholecystitis in a pediatric patient with Plasmodium falciparum infection: A case report and literature review. Ped Infect Dis J 2018;37: e43-e45. https://journals.lww.com/pidj/pages/articleviewer.aspx?year=2018&issue=02000&article=00020&type=Fulltext  
6. Kaya S, Eskazan AE, Ay N, et al. Acute acalculous cholecystitis due to viral hepatitis A. Case Rep Infect Dis 2013;Article ID 407182. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC3784234/pdf/CRIM.ID2013-407182.pdf
7. Simoes AS, Marinhas A, Coelho P, et al. Acalculous acute cholecystitis during the course of an enteroviral infection. BMJ Case Rep 2013;12. https://casereports.bmj.com/content/12/4/e228306
8. Abu-Sbeih H, Tran CN, Ge PS, et al. Case series of cancer patients who developed cholecystitis related to immune checkpoint inhibitor treatment. J ImmunoTherapy of Cancer 2019;7:118. https://jitc.biomedcentral.com/articles/10.1186/s40425-019-0604-2

 

 

Should I consider acute acalculous cholecystitis in my elderly ambulatory patient admitted with right upper quadrant pain?

What complications should I look for in my hospitalized patient suspected of having check-point inhibitor toxicity?

Targeting the host immune system via monoclonal antibodies known as checkpoint inhibitors (CPIs) is an exciting new strategy aimed at interfering with the ability of cancer cells to evade the patient’s existing antitumor immune response. CPIs have been shown to be effective in a wide variety of cancers and are likely to be the next major breakthrough for solid tumors1-3. Unfortunately, serious—at times fatal— immune-related Adverse Events (irAEs) have also been associated with their use4,5.

IrAEs occur in the majority of patients treated with nivolumab (a programmed death 1 [PD-1] CPI] or ipilimumab (a cytotoxic T-lymphocyte-associated antigen 4 [CTLA-4] CPI)1. The severity of irAEs may range from mild (grade 1) to very severe (grade 4). Grading system categories discussed in more detail at link below:

https://www.eortc.be/services/doc/ctc/CTCAE_4.03_2010-06-14_QuickReference_5x7.pdf.

Although fatigue, diarrhea, pruritis, rash and nausea are not uncommon, more severe grade (3 or 4) irAEs may also occur (Figure). The most frequent grade 3 or 4 irAEs are diarrhea and colitis; elevated ALT or AST are also reported, particularly when CPIs are used in combination. Hypophysitis, thyroiditis, adrenal insufficiency, pneumonitis, enteritis sparing the colon with small bowel obstruction, and hematologic and neurologic toxicities may also occur.

Generally, skin and GI toxicities appear first, within a few weeks of therapy, followed by hepatitis and endocrinopathies which usually present between weeks 12 and 245. High suspicion and early diagnosis is key to successful management of irAEs.

Figure. Selected irAEs associated with nivolumab and ipilimumab (adapted from reference 1).

chceky2

References

  1. Larkin J, Chiarion-Sileni V, Gonzalez R, et al. Combined nivolumab and ipilimumab or monotherapy in untreated melanoma. N Engl J Med. 2015;373:23-34.
  2. Borghaei H, Paz-Ares L, Horn L, et al. Nivolumab versus docetaxel in advanced nonsquamous non-small-cell lung cancer. N Engl J Med. 2015;373:1627-1639.
  3. Brahmer J, Reckamp KL, Baas P, et al. Nivolumab versus docetaxel in advanced squamous-cell non-small-cell lung cancer. N Engl J Med 2015; 373:123-135.
  4. Weber JS, Yang JC, Atkins MB, Disis ML. Toxicities of immunotherapy for the practitioner. J Clin Oncol 2015;33:2092-2099.
  5. Weber JS. Practical management of immune-related adverse events from immune checkpoint protein antibodies for the oncologist. Am Soc Clin Oncol Educ Book. 2012:174-177.

Contributed by Kerry Reynolds, MD, Mass General Hospital, Boston.

 

 

 

 

What complications should I look for in my hospitalized patient suspected of having check-point inhibitor toxicity?